Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


viremia and low testosterone
Mar 27, 2003

Dr. Bob,

1) What causes low testosterone in HIV+'s who are not on meds?

2) If we postulate that only a small amount of HIV is present in blood, and the rest settling in other compartments, what cells in those compartments does HIV infect? (I thought HIV's target was T cells which are in blood, or are Tcells somehow in other tissue also?)

3) Is there a link between serum viremia levels and low testosterone? (ie., HIV+ patient with lowered testosterone will have higher viremia, and as viremia escalates, testosterone will correspondingly decline?)

Thanks to you for your constant and tireless energy and for the sense of humor you display which no doubt gives many happiness and peace.

Response from Dr. Frascino

Hi,

1. Common culprits for causing hypogonadism include: a. Damaged testicles (usually from HIV-related infection, not the swift kick you got from your date last Saturday night). b. An elevation in the adrenal hormone cortisol. (Cortisol can go up to fight chronic infections.) c. Medications. (not only HIV-related medications, like ganciclovir and megace, but also drugs such as ketoconazole, an antifungal agent.) d. General wasting.

2. T-cells are almost everywhere. They are a subset of lymphocytes and can be found in lymph nodes, bone marrow, blood, and many other tissues. 3. Nope, no specific link between serum viremia and low testosterone.

Sense of humor? Yeah, OK, I'll buy that. Tireless energy? I wish!!!

Stay well.

Dr. Bob


Previous
help or harm
Next
low hemaglobin

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement